Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 340, NWS Norman, OK

June 14, 20114 counties in Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jun 14, 2011, 7:57 PM CDT for 4 counties in Oklahoma. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2011, 7:57 PM CDT (00:57 UTC)
Expired
Jun 14, 2011, 9:00 PM CDT
In force
63 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

Counties Comanche County, OK, Cotton County, OK, Jefferson County, OK, Stephens County, OK

The radar

The Altus AFB radar (KFDR), 77 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 8:08 PM CDTHAIL 11 E Randlett, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 5:27 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 1.0 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2011-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1292 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2011-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1292 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
2955 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

255 
WUUS54 KOUN 150057
SVROUN
OKC031-033-067-137-150200-
/O.NEW.KOUN.SV.W.0340.110615T0057Z-110615T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
757 PM CDT TUE JUN 14 2011

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN JEFFERSON COUNTY IN SOUTHERN OKLAHOMA...
  STEPHENS COUNTY IN SOUTHERN OKLAHOMA...
  SOUTHEASTERN COMANCHE COUNTY IN SOUTHWEST OKLAHOMA...
  COTTON COUNTY IN SOUTHWEST OKLAHOMA...

* UNTIL 900 PM CDT

* AT 756 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED SEVERE
  THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES WEST OF MARLOW
  TO DEVOL...MOVING EAST AT 30 MPH.

HAZARDS IN THE WARNING INCLUDE...
WIND GUSTS TO 70 MPH...
HAIL UP TO THE SIZE OF GOLF BALLS...

* LOCATIONS IN THE WARNING INCLUDE ADDINGTON...BRAY...CENTRAL HIGH...
  COMANCHE...COOKIETOWN...CORUM...DEVOL...DUNCAN...EMPIRE CITY...
  HASTINGS...HULEN...LOCO...MARLOW...RANDLETT...RYAN...SUGDEN...
  TAYLOR...TEMPLE...VELMA...WALTERS...WAURIKA LAKE AND WAURIKA.

THIS INCLUDES INTERSTATE 44 BETWEEN MILE MARKERS 0 AND 25.

LAT...LON 3400 9809 3406 9811 3415 9811 3412 9816
      3414 9835 3407 9842 3405 9846 3416 9861
      3426 9860 3471 9814 3471 9809 3469 9809
      3468 9756 3443 9756 3399 9796
TIME...MOT...LOC 0056Z 272DEG 26KT 3464 9809 3419 9856

$$


..SPEG.
1 follow-up statement
334 
WWUS54 KOUN 150158
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
858 PM CDT TUE JUN 14 2011

OKC031-033-067-137-150208-
/O.EXP.KOUN.SV.W.0340.000000T0000Z-110615T0200Z/
COTTON OK-JEFFERSON OK-COMANCHE OK-STEPHENS OK-
858 PM CDT TUE JUN 14 2011

...THE SEVERE THUNDERSTORM WARNING FOR STEPHENS...SOUTHEASTERN
COMANCHE...WESTERN JEFFERSON AND COTTON COUNTIES WILL EXPIRE AT 900
PM CDT...

THE STORMS HAVE WEAKENED. HOWEVER A STRONG STORM IS LOCATED 
NORTHEAST OF ADDINGTON THAT WILL BE CAPABLE OF PRODUCING NICKEL SIZE 
HAIL AND WIND GUSTS TO 50 MPH. PEOPLE IN STEPHENS AND JEFFERSON 
COUNTY SHOULD REMAIN ALERT.

LAT...LON 3400 9809 3406 9811 3415 9811 3412 9816
      3414 9835 3407 9842 3405 9846 3416 9861
      3426 9860 3471 9814 3471 9809 3469 9809
      3468 9756 3443 9756 3399 9796
TIME...MOT...LOC 0158Z 272DEG 26KT 3462 9755 3417 9802

$$


..SPEG.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 6:41 PM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, Jun 14, 6:41 PM CDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
641 PM CDT TUE JUN 14 2011

.AVIATION...
/00Z TAFS/ TSTMS DEVELOPING AHEAD OF A COLD FRONT WILL BE PRONE TO
PRODUCING STRONG WINDS AND POSSIBLY LARGE HAIL. THESE STORMS COULD
AFFECT KOKC...KOUN...KLAW...AND KSPS. THERE IS A LOW CHANCE OF
TSTMS AFFECTING KGAG...KWWR...AND KPNC THIS EVENING...WITH
LIGHTNING AND STRONG WIND BEING THE MAIN HAZARDS. VFR CONDITIONS
ARE EXPECTED AT ALL TERMINALS AFTER 06Z AND CONTINUING THROUGH 00Z
THURSDAY.

&&

.PREV DISCUSSION... /ISSUED 331 PM CDT TUE JUN 14 2011/

DISCUSSION...
HIGH-BASED CU HAS CONTINUED TO DEVELOP ACROSS SOUTHWEST AND
CENTRAL OKLAHOMA WITH A FEW RADAR RETURNS THAT ARE MOST LIKELY
VIRGA. ALTHOUGH SYNOPTIC SCALE MODELS DO NOT PRODUCE A LOT OF QPF
THIS EVENING... THE SHORT-RANGE AND MESOSCALE MODELS /OUN WRF..
RUC AND HRRR/ ARE CONSISTENT IN DEVELOPING STORMS NEAR AND AHEAD
OF THE FRONT BETWEEN 23Z-01Z. WILL GO MORE WITH THE SHORT-RANGE
MODELS AND INCLUDE HIGHER POPS /UP TO 50 PERCENT IN THE FAR EAST/
AND AREAL WORDING OF STORM CHANCES THIS EVENING. THE COLD FRONT
CURRENTLY LOCATED ACROSS NORTH CENTRAL TO WEST CENTRAL OKLAHOMA
WILL MOVE SOUTHEAST THROUGH MUCH OF THE AREA... BUT THE COOLER
TEMPERATURES WILL STILL BE ABOVE NORMAL AND SHORT-LIVED AS
TEMPERATURES BECOME HOT AGAIN THURSDAY AND PERSIST INTO EARLY NEXT
WEEK. HAVE INTRODUCED LOW POPS NORTH ON THURSDAY BASED ON THE
ECMWF AS FRONTAL BOUNDARY LIFTS NORTH.

NO SIGNIFICANT CHANGES WERE MADE TO THE EXTENDED PERIODS THIS
AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  71  93  75  95 /  40  10  10  20
HOBART OK         69  98  74 102 /  20  10  10  10
WICHITA FALLS TX  72 101  74 102 /  20  20  20  10
GAGE OK           64  95  72 102 /  20  10  10  20
PONCA CITY OK     68  92  71  96 /  40  10  10  20
DURANT OK         75  94  73  94 /  30  20  20  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

02/03/03
TAYLOR
Hazardous weather outlook, Jun 14, 11:55 AM CDT, 8 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT TUE JUN 14 2011

OKZ004>048-050>052-TXZ083>090-151000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1155 AM CDT TUE JUN 14 2011

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PARTS OF
OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA COVERS LOCATIONS IN CENTRAL AND SOUTHWEST
OKLAHOMA... AND WESTERN NORTH TEXAS... NEAR AND SOUTHEAST OF A LINE
EXTENDING FROM PONCA CITY... TO WEATHERFORD... TO QUANAH TEXAS.
THIS INCLUDES THE CITIES OF STILLWATER... THE OKLAHOMA CITY METRO
AREA... LAWTON... ADA... VERNON... AND WICHITA FALLS.

TIMING...THE MOST LIKELY TIME FOR SEVERE WEATHER WILL BE FROM 5 PM
TO 2 AM.

IMPACTS...THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING WIND GUSTS
OF 60 TO 70 MPH. THERE WILL ALSO BE A THREAT FOR HAIL THE SIZE OF
GOLFBALLS THROUGH THE EARLY EVENING HOURS.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS LATE THIS
AFTERNOON THROUGH THE POST-MIDNIGHT HOURS.

DISCUSSION...
A COLD FRONT... LOCATED OVER NORTHWEST OKLAHOMA AT MIDDAY... WILL
CONTINUE TO MOVE SOUTHEAST THROUGH THE AFTERNOON. BY EARLY
EVENING... THE FRONT IS EXPECTED TO EXTEND FROM SOUTHWEST
OKLAHOMA... TO NEAR THE OKLAHOMA CITY METRO AREA... TO NEAR
STILLWATER. ALTHOUGH THERE IS A SUBSTANTIAL CAPPING INVERSION IN
PLACE... STRONG HEATING AHEAD OF THE FRONT... LOW LEVEL CONVERGENCE
NEAR AND JUST BEHIND THE FRONT... AND AN UPPER DISTURBANCE MOVING
OUT OF THE CENTRAL ROCKIES WILL ACT IN CONCERT TO SUPPORT THE
FORMATION OF AT LEAST A FEW THUNDERSTORMS ACROSS FAR NORTHERN
OKLAHOMA BY MID TO LATE AFTERNOON. WHILE THE INITIAL COVERAGE OF
STORMS MAY BE LIMITED... THE STORMS COULD DEVELOP INTO LARGER
CLUSTERS AND PROGRESS EAST AND SOUTHEAST ACROSS CENTRAL AND
SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS DURING THE EVENING AND
EARLY MORNING HOURS. AMPLE INSTABILITY AND DEEP LAYER SHEAR WILL
SUPPORT SUPERCELL STRUCTURES AT LEAST INITIALLY ALONG AND BEHIND THE
COLD FRONT... WITH A THREAT FOR LARGE HAIL AND DAMAGING WINDS.
HOWEVER... AS THE STORMS DEVELOP PRONOUNCED OUTFLOWS... THE MAIN
SEVERE WEATHER CONCERN WILL BE DAMAGING WIND GUSTS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY JUN 15.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...60 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.

OTHER HAZARDOUS WEATHER...
HOT AND DRY WEATHER... ESPECIALLY ACROSS SOUTHWEST OKLAHOMA AND
WESTERN NORTH TEXAS... COMBINED WITH WINDS GUSTING OVER 30 MPH AND
EXTREME DROUGHT CONDITIONS... HAVE INCREASED WILDFIRE CONCERNS
ACROSS THE REGION. OUTDOOR BURNING AND OTHER ACTIVITIES THAT COULD
RESULT IN WILDFIRES ARE DISCOURAGED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM OUTLOOK...
AS THE FRONT STALLS JUST SOUTH OF THE RED RIVER ON WEDNESDAY...
THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS IN SOUTHERN OKLAHOMA
AND WESTERN NORTH TEXAS. THE LIKELIHOOD OF ORGANIZED SEVERE WEATHER
WILL BE LOW. STORM CHANCES WILL REMAIN QUITE SMALL THURSDAY THROUGH
THE WEEKEND... BEFORE INCREASING EARLY NEXT WEEK AS ANOTHER COLD
FRONT APPROACHES THE REGION.

OTHER HAZARDOUS WEATHER...
FIRES WILL REMAIN A CONCERN IN THOSE AREAS HARDEST HIT BY LONG TERM
DROUGHT... PRIMARILY IN WESTERN OKLAHOMA AND WESTERN NORTH TEXAS.
WINDS WILL BE ESPECIALLY GUSTY THURSDAY THROUGH THE WEEKEND.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
WEDNESDAY.

CJS

In the hours before

Local storm report, Jun 14, 7:26 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
726 PM CDT TUE JUN 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     TSTM WND GST     2 SW NEWCASTLE          35.23N 97.62W
06/14/2011  E70.00 MPH       MCCLAIN            OK   NWS EMPLOYEE

            QUARTER SIZED HAIL WITH STRONG WINDS.

&&

BAIN
Local storm report, Jun 14, 7:30 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
730 PM CDT TUE JUN 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             LAKE HEFNER             35.58N 97.61W
06/14/2011  E2.50 INCH       OKLAHOMA           OK   NWS EMPLOYEE

            OFF DUTY NWS EMPLOYEE REPORTED GOLF BALL TO TENNIS BALL
            SIZED HAIL

&&

MA
Local storm report, Jun 14, 7:36 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
736 PM CDT TUE JUN 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     HAIL             W NORMAN                35.22N 97.44W
06/14/2011  E1.75 INCH       CLEVELAND          OK   NWS EMPLOYEE

            OFF DUTY NWS EMPLOYEE ALSO ESTIMATED 70 MPH WIND GUSTS AT
            36TH AND TECUMSEH.

0730 PM     TSTM WND GST     NORMAN                  35.22N 97.44W
06/14/2011  M70 MPH          CLEVELAND          OK   MESONET

            MEASURED AT THE NORMAN MESONET.

&&

BAIN
Local storm report, Jun 14, 7:40 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
740 PM CDT TUE JUN 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 PM     TSTM WND DMG     NORMAN                  35.22N 97.44W
06/14/2011                   CLEVELAND          OK   NWS EMPLOYEE

            NWS EMPLOYEE ESTIMATED 70 MPH WINDS WITH NUMEROUS POWER
            POLES DOWN NEAR 12TH AND ROBINSON.

&&

BAIN
Local storm report, Jun 14, 7:48 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
748 PM CDT TUE JUN 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND GST     2 SW NEWCASTLE          35.23N 97.62W
06/14/2011  E60.00 MPH       MCCLAIN            OK   PUBLIC

0737 PM     TSTM WND GST     NORMAN                  35.22N 97.44W
06/14/2011  M66.00 MPH       CLEVELAND          OK   NWS EMPLOYEE

            MEASURED AT NWS NORMAN.

&&

BAIN
Local storm report, Jun 14, 7:56 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORMAN OK
756 PM CDT TUE JUN 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 PM     TSTM WND GST     OKLAHOMA CITY           35.47N 97.51W
06/14/2011  M69.00 MPH       OKLAHOMA           OK   EMERGENCY MNGR

            EMERGENCY MANAGER RELAYED A MEASURED WIND GUST OF 69 MPH
            AT THE INTERSECTION OF HWY 77 AND 135TH STREET.

0734 PM     TSTM WND GST     OKLAHOMA CITY           35.47N 97.51W
06/14/2011  M66.00 MPH       OKLAHOMA           OK   EMERGENCY MNGR

            66 MPH WIND GUST MEASURED AT HWY 77 AND 135TH STREET.

&&

MA

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 7:15 PM CDTSpecial Weather StatementOUNWoods30 min
Jun 14, 7:27 PM CDTSevere Thunderstorm WarningOUNWoods24 min
Jun 14, 7:27 PM CDTSevere Thunderstorm WarningOUNCleveland, McClain48 min
Jun 14, 7:48 PM CDTSevere Thunderstorm WarningOUNCaddo, Garvin, Grady, McClain27 min
Jun 14, 7:52 PM CDTSevere Thunderstorm WarningOUNLincoln53 min
Jun 14, 8:04 PM CDTSevere Thunderstorm WarningOUNPottawatomie56 min
Jun 14, 8:15 PM CDTSevere Thunderstorm WarningOUNCleveland, Grady, McClain, Oklahoma60 min
Jun 14, 8:57 PM CDTSpecial Weather StatementOUNPayne18 min
Jun 14, 9:07 PM CDTSevere Thunderstorm WarningOUNLincoln, Payne53 min
Jun 14, 10:45 PM CDTSpecial Weather StatementOUNBryan30 min
Jun 14, 11:19 PM CDTSpecial Weather StatementOUNBryan41 min
Jun 15, 12:00 AM CDTSpecial Weather StatementOUNChoctaw30 min
Jun 15, 5:13 AM CDTFire Weather WatchOUNBeckham, Comanche, Custer, Dewey, Ellis, Greer and 9 more23 hr

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.